Alert archive / Minnesota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 112, NWS Grand Forks, ND

September 9, 2013Grant County, Otter Tail County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 9, 2013, 5:29 AM CDT for Grant County, Otter Tail County, Minnesota. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2013, 5:29 AM CDT (10:29 UTC)
Expired
Sep 9, 2013, 6:30 AM CDT
In force
61 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Grant County, MN, Otter Tail County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 189 km from the middle of the area, began a volume at 10:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 6:10 AM CDTTSTM WND DMG4 N Henning, MNFOUR TO SIX INCH DIAMETER BRANCHES DOWN AND PEA SIZE HAIL. REPORT VIA FACEBOOK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 9, 3:18 AM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 10.5 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2013-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2013-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
952 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

687 
WUUS53 KFGF 091029
SVRFGF
MNC051-111-091130-
/O.NEW.KFGF.SV.W.0112.130909T1029Z-130909T1130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
529 AM CDT MON SEP 9 2013

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GRANT COUNTY IN WEST CENTRAL MINNESOTA...
  OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 630 AM CDT

* AT 524 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE     
  EXTENDING FROM 12 MILES NORTHWEST OF FERGUS FALLS TO NEAR          
  NORCROSS...AND MOVING EAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  FERGUS FALLS AND WENDELL AROUND 535 AM CDT.
  ELBOW LAKE AND MAPLEWOOD STATE PARK AROUND 540 AM CDT.
  UNDERWOOD AND DALTON AROUND 545 AM CDT.
  STAR LAKE AND PHELPS AROUND 550 AM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE BATTLE LAKE...RICHVILLE...
PERHAM...VINING...NEW YORK MILLS AND PARKERS PRAIRIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4594 9627 4649 9626 4672 9526 4672 9518
      4617 9516 4610 9544 4610 9576 4602 9577
      4590 9626
TIME...MOT...LOC 1028Z 250DEG 42KT 4643 9615 4601 9617

HAIL...0.75IN
WIND...60MPH

$$

DTR
2 follow-up statements
773 
WWUS53 KFGF 091102
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
602 AM CDT MON SEP 9 2013

MNC051-091113-
/O.CAN.KFGF.SV.W.0112.000000T0000Z-130909T1130Z/
GRANT MN-
602 AM CDT MON SEP 9 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GRANT COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF**! 
THE WARNED AREA.

LAT...LON 4658 9588 4672 9526 4672 9518 4617 9516
      4610 9544 4613 9576 4615 9573 4611 9582
      4611 9596
TIME...MOT...LOC 1103Z 250DEG 42KT 4657 9559 4615 9562

$$

MNC111-091130-
/O.CON.KFGF.SV.W.0112.000000T0000Z-130909T1130Z/
OTTER TAIL MN-
602 AM CDT MON SEP 9 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN OTTER
TAIL COUNTY UNTIL 630 AM CDT...

AT 601 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM RICHVILLE TO 7 MILES NORTHWEST OF MILLERVILLE...AND
MOVING EAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  VINING AND URBANK AROUND 610 AM CDT.
  NEW YORK MILLS AND HENNING AROUND 615 AM CDT.
  PARKERS PRAIRIE AND DEER CREEK AROUND 620 AM CDT.
  HILLVIEW AND BLUFFTON AROUND 625 AM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE WRIGHTSTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4658 9588 4672 9526 4672 9518 4617 9516
      4610 9544 4613 9576 4615 9573 4611 9582
      4611 9596
TIME...MOT...LOC 1103Z 250DEG 42KT 4657 9559 4615 9562

HAIL...<.75IN
WIND...60MPH

$$

DTR
250 
WWUS53 KFGF 091129
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
629 AM CDT MON SEP 9 2013

MNC111-091139-
/O.EXP.KFGF.SV.W.0112.000000T0000Z-130909T1130Z/
OTTER TAIL MN-
629 AM CDT MON SEP 9 2013

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN OTTER TAIL COUNTY WILL
EXPIRE AT 630 AM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.

LAT...LON 4658 9588 4672 9526 4672 9518 4617 9516
      4610 9544 4613 9576 4615 9573 4611 9582
      4611 9596
TIME...MOT...LOC 1129Z 250DEG 42KT 4667 9517 4625 9521

$$

DTR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 2:36 AM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Sep 9, 2:36 AM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
236 AM CDT MON SEP 9 2013

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 228 AM CDT MON SEP 9 2013

QUESTION STILL TO BE ANSWERED IS HOW MUCH RAIN AND WHERE. WILL
KEEP FLOOD WATCH GOING THOUGH NOT ENTIRELY THRILLED WITH IT DUE TO
VERY DRY CURRENT CONDITIONS. PER CURRENT RADAR AND OBS DOES APPEAR
SFC LOW NORTHWEST OF HURON SD WILL MOVE NORTHEAST TO JUST SOUTH OF
ABERDEEN BY 12Z MON WITH A WEAK SFC REFLECTION OF A LOW SOUTH OF
BISMARCK. PER RADAR WOULD APPEAR A MORE STRATIFORM RAIN AREA MORE
ASSOC WITH 500 MB WAVE OVER ERN MONTANA WILL MOVE NORTHEAST FROM
GARRISON-MINOT INTO DVL BASIN THEN INTO FAR NE ND/SRN MANITOBA
DURING THE EARLY MORNING. LOW LEVEL JET PROPELLING SOME EHANCED
STORMS IN NORTH CENTRAL SD AND SOUTH CENTRAL SD WITH LINE FORMING
A BIT EAST ALONG SD/ND BORDER NORTH OF ABERDEEN. BOW ECHO NR
EUREKA SD MOVING NORTHEAST AND THIS MAY IMPACT PARTS OF SE ND PRE-
DAWN. SO OVERALL IN TERMS OF RAINFALL RATES...MAIN FALL IN BAND NR
JAMESTOWN-MOBRIDGE NORTHEASTWARD....BUT LOW LEVEL JET AND 850 MB
INSTABILITY WEAKEN QUICKLY NORTH OF I-94. AT ANY RATE WILL HAVE
CATEGORICAL POPS FOR RAIN/THUNDERSTORMS MANY AREAS THIS
MORNING...TAPERING OFF LATE MORNING-AFTN. 3 HR UPDATES WILL BE
ABLE TO FINE TUNE RAIN AREAS AND AMOUNTS.

500 MB TROUGH TO SWING THRU NRN ND TONIGHT INTO TUESDAY GIVING
RISK OF A FEW SHOWERS/STORMS PER FCST AND DID NOT CHANGE.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 228 AM CDT MON SEP 9 2013

500 MB SHORT WAVE WILL EXIT TUESDAY NIGHT INTO NE MN...THEN HIGH
PRESSURE AND DRY WEDNESDAY. WED NIGHT LOWERED TEMPS FROM ALL BLEND
GUIDANCE AS HIGH PRESSURE AND DRY AIRMASS OVERHEAD SHOULD ALLOW
FOR LOWS IN THE LOWER 40S IN NE ND/NW MN.

THURSDAY-SUNDAY...DRY AND SEASONABLY COOL CONDITIONS ARE EXPECTED
THROUGH THE END OF THE WORK WEEK WITH SFC HIGH PRESSURE WORKING
SOUTHEASTWARD INTO THE GREAT LAKES. BOTH THE GFS AND ECMWF ARE IN
REASONABLE AGREEMENT IN BRINGING ANOTHER COLD FRONT THROUGH THE AREA
NEXT WEEKEND...WITH AN ASSOCIATED CHANCE FOR SHOWERS AND
THUNDERSTORMS SAT/SAT NIGHT. HIGH PRESSURE IS EXPECTED TO BUILD BACK
INTO THE AREA BEHIND THE SYSTEM...WITH SEASONABLE TEMPS.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1143 PM CDT SUN SEP 8 2013

LOW CLOUDS IN PLACE OVER SOUTHERN VALLEY AND TVF/BJI WILL KEEP IFR
CIGS IN PLACE UNTIL INVERTED TROUGH ASSOCIATED WITH SFC LOW OVER
SD MOVES THROUGH TOMORROW MORNING. TIMING OF RAIN/TSTMS ACTIVITY
STILL IN QUESTION BUT MOST LIKELY POST TROF PASSAGE EARLY TO MID
MORNING. SHOULD SEE SHIFT TO NW WINDS BY AFTN...WITH CIGS RISING
TO MVFR. TIMING/CHANCE OF ACTIVITY OVER CNTRL ND MOVING INTO DVL
MORE CHALLENGING AS IT CONTINUES TO WEAKEN AS IT MOVES EAST. WILL
DELAY UNTIL 10Z.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR NDZ006>008-014>016-
     024-026>030-038-039-049-052>054.

MN...FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR MNZ001>009-013>017-
     022>024-027>032-040.

&&

SHORT TERM...RIDDLE
LONG TERM...MAKOWSKI/RIDDLE
AVIATION...SPEICHER
Hazardous weather outlook, Sep 8, 3:38 PM CDT, 13 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
338 PM CDT SUN SEP 8 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-092045-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
338 PM CDT SUN SEP 8 2013

...FLOOD WATCH IN EFFECT FROM 1 AM CDT MONDAY THROUGH MONDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL OCCUR THIS
AFTERNOON AND EARLY EVENING AS MOISTURE RETURNS AHEAD OF A STORM
SYSTEM DUE TO MOVE THROUGH TONIGHT. OTHERWISE...EXPECT A
STORM SYSTEM TO FORM AND MOVE THROUGH THE REGION OVERNIGHT INTO
EARLY MONDAY. SIGNIFICANT AREAL RAINFALL WITH AVERAGES OF 1.50 TO
2.00 INCHES CAN BE EXPECTED. HOWEVER...ANY EMBEDDED
THUNDERSTORMS...AND THE POSSIBLE TRAINING OF THE STORMS...COULD
PRODUCE LOCALLY 3.00 INCH OR HIGHER AMOUNTS LEADING TO FLOODING
ISSUES...DEPENDING ON COVERAGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

RAIN AND THUNDERSTORMS WILL TAPER OFF MONDAY MORNING. QUIET
WEATHER WILL RETURN WEDNESDAY THROUGH THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPKINS

In the hours before

Local storm report, Sep 9, 5:20 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
520 AM CDT MON SEP 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     TSTM WND GST     ENGLEVALE               46.39N 97.91W
09/09/2013  E50.00 MPH       RANSOM             ND   PUBLIC

0435 AM     TSTM WND GST     FARGO                   46.88N 96.82W
09/09/2013  E45.00 MPH       CASS               ND   PUBLIC

            ESTIMATED WIND GUST SOUTH FARGO

0440 AM     TSTM WND GST     5 E MOORHEAD            46.86N 96.65W
09/09/2013  M49.00 MPH       CLAY               MN   MESONET

            MEASURED AT MN DOT RWIS SITE EXIT 5 ALONG I-94

0455 AM     TSTM WND GST     WAHPETON                46.27N 96.61W
09/09/2013  M55.00 MPH       RICHLAND           ND   AWOS

            AT WAHPETON AIRPORT

&&

DRIDDLE

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 4:08 AM CDTSevere Thunderstorm WarningFGFClay, Wilkin67 min
Sep 9, 6:19 AM CDTSevere Thunderstorm WarningFGFWadena41 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.